Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 23, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 29, 2006, 12:04 AM CDT for Lyman County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2006, 12:04 AM CDT (05:04 UTC)
- Expired
- May 29, 2006, 12:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 10:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1280 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:50 PM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, May 28, 3:50 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT SUN MAY 28 2006 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT STRONG COLD FRONTAL BOUNDARY HAS MOVED INTO NORTHEAST SD LATE THIS AFTERNOON AND WILL STALL OUT BY THIS EVENING. WARM CAP ALOFT HAS BEEN HOLDING OFF ANY CONVECTION FIRING ALONG IT BUT THAT WILL CHANGE. WATER VAPOR LOOP AND MODELS SHOW A SHORT WAVE/JET STREAK LIFTING NORTHEAST ACROSS THE REGION TONIGHT AND EARLY MONDAY. AS THIS OCCURS...THE LLJ WILL BE INCREASING THIS EVENING AND INTERSECTING THE FRONTAL BOUNDARY. WITH PLENTY OF CAPE ALONG WITH DECENT WIND SHEAR...EXPECT TSRAS TO DEVELOP ALONG AND NORTH OF THE SURFACE BOUNDARY THIS EVENING AND SPREAD NORTHEAST THROUGH THE NIGHT. COULD SEE SOME SEVERE STORMS. THUS...HAVE A PRETTY GOOD POP ACROSS THE CWA FOR TONIGHT AND MAINLY AFTER MIDNIGHT. THE FRONT WILL THEN PUSH ALL THE WAY THROUGH THE CWA AS THE SHORT WAVE/JET STREAK MOVE BY BRINGING COOLER AND DRIER AIR TO ALL OF THE CWA ON MONDAY. THE MODELS INDICATE SURFACE HIGH PRESSURE SHOULD REMAIN OVER THE CWA THROUGH THE REST OF THE SHORT TERM WITH HIGHS MAINLY IN THE 70S WITH GENERALLY WEST WINDS DURING THE DAY AND LIGHT WINDS AT NIGHT. THE MODELS STILL INDICATE A SHORT WAVE COMING OVER THE AREA EITHER TUESDAY AFTERNOON AND NIGHT OR WEDNESDAY AFTERNOON AND NIGHT. JUST PUT IN A SLIGHT CHANCE POP FOR TUESDAY AFTERNOON AND NIGHT FOR NOW. .LONG TERM...THURSDAY THROUGH SUNDAY MODELS STILL SHOWING UNCERTAINTY IN THE EXTENDED IN REGARDS TO PATTERN EVOLUTION AND STRENGTH/TIMING OF A COUPLE SHORTWAVES THAT MOVE THROUGH THE NORTHERN PLAINS. HAVE MADE LITTLE CHANGES TO THE FORECAST WITH THE EXCEPTION OF RAISING MAX TEMPS A FEW DEGREES TOWARDS THE END OF THE PERIOD. AT THE START OF THE PERIOD MODELS SHOW A SYSTEM DEPARTING TO THE EAST AS UPPER LEVEL RIDGING BUILDS IN FOR FRIDAY. TIMING OF THIS FEATURE STILL IN QUESTION AND IF MODELS SLOW THIS FEATURE DOWN PRECIP MAY NEED TO BE ADDED FOR THURSDAY BUT FOR NOW HAVE LEFT DRY. ANOTHER SYSTEM LOOKS TO MOVE INTO THE AREA FOR THE FRIDAY NIGHT INTO SATURDAY RANGE BUT WILL AWAIT FURTHER CONFIDENCE IN MODELS RUNS BEFORE ADDING PRECIP. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && MOHR/TARVER
Hazardous weather outlook, May 28, 8:00 AM CDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 800 AM CDT SUN MAY 28 2006 MNZ039-046-SDZ006>008-011-018>023-291300- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 800 AM CDT SUN MAY 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THIS EVENING INTO LATE TONIGHT. SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN ISOLATED TORNADO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR LATE TONIGHT. SDZ003>005-009-010-015>017-033>037-045-048-051-291300- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 800 AM CDT SUN MAY 28 2006 /700 AM MDT SUN MAY 28 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INTO THE EVENING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THIS AFTERNOON INTO TONIGHT. SEVERE STORMS WILL BE POSSIBLE...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN ISOLATED TORNADO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, May 28, 11:03 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 PM CDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL OKATON 43.89N 100.89W
05/28/2006 M1.00 INCH JONES SD COUNTY OFFICIAL
&&
SDOERILocal storm report, May 28, 11:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM HAIL 2 W MURDO 43.89N 100.75W
05/28/2006 E0.88 INCH JONES SD EMERGENCY MNGR
&&
SDOERILocal storm report, May 28, 11:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 PM CDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL PIERRE 44.37N 100.32W
05/28/2006 M1.00 INCH HUGHES SD TRAINED SPOTTER
&&
SDOERIThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:43 PM CDT | Tornado Warning | ABR | Hand, Hyde, Jones | 88 days |
| May 28, 11:22 PM CDT | Tornado Warning | ABR | Hand, McPherson, Stanley | 88 days |
| May 28, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 52 min |
| May 28, 11:40 PM CDT | Tornado Warning | ABR | Corson, Edmunds, Hughes, McPherson, Stanley, Sully | 88 days |
| May 29, 12:09 AM CDT | Tornado Warning | ABR | Hand, Sully | 88 days |
| May 29, 12:26 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 34 min |
| May 29, 12:27 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 33 min |
| May 29, 12:58 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 47 min |
| May 29, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 45 min |
| May 29, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Roberts | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.